article in PDF  
Our Dermatol Online.  2014; 5(2): 205-206
DOI:.  10.7241/ourd.20142.52
Date of submission:  29.01.2014 / acceptance: 02.03.2014
Conflicts of interest: None


Masataka Satoh, Toshiyuki Yamamoto

Department of Dermatology, Fukushima Medical University, Fukushima, Japan

Corresponding author:  Dr Masataka Satoh, MD    e-mail: masataka@fmu.ac.jp


Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) has recently been separated from baboon syndrome and proposed as a unique type of drug eruption [1], which appears only on intertriginous or flexural folds and in gluteal areas in the absence of systemic involvement. Antibiotics including amoxicillin and cephalosporins are the most common drugs causing SDRIFE [2]. We report herein a case of SDRIFE showing symmetrical erythema predominantly on major flexural areas, rapidly developed after taking valacyclovir, which was suggested as a causative drug by skin patch test.
Case Report
A 79-year-old man was diagnosed with herpes simplex of the lip a few days prior to presentation. Oral administration of valacyclovir at a daily dose of 1000mg was started. About 3 hours after the patient had initially taken the tablets (500mg), freshly erythematous, prupuric rash appeared symmetrically on the neck, as well as in axillary, inguinal, intergluteal areas (Fig. 1a, 1b) with mild dysphoria. There were no mucous membrane lesions. Laboratory tests including peripheral blood counts, and C-reactive protein were within normal limits. After 1 week of the treatment with predonisolone (40 mg/day) and olopatadine hydrochloride (10 mg/day), the skin symptoms dramatically improved. Two months later, skin patch tests on the right upper arm inside part were performed with valacyclovir 1%, 10% pet. The results were positive for valacyclovir 10% pet (Fig. 2), while negative on the uninvolved back skin. Unfortunately, histological examination, drug-induced lymphocyte stimulation test (DLST) and provocation test were not performed, because the patient did not agree.
Figure 1. Clinical findings on the first examination. Fresh erythematous prupuric rash was observed symmetrically on the neck, and the axillar (1a), inguinal areas (1b).
Figure 2. Skin patch test. Skin patch testing on involved arm skin was positive for valacyclovir 10% pet, and negative for petrolatum and valacyclovir 10% pet.
SDRIFE, proposed as a drug-associated baboon syndrome [1], is an uncommon type of drug eruption. This condition is characterized by five clinical criteria: occurrence after exposure to systemic drugs, sharply-demarcated erythema of the buttocks and/or V-shaped erythema of the thighs, involvement of at least one other flexural fold, symmetry, and the absence of systemic symptoms. The precise pathogenesis of SDRIFE is still unknown. It occurs after the systemic administration of drug-related allergens, regardless of known prior sensitization. Amoxicillin is the most common drug causing SDRIFE, followed by cephalosporins, mitomycin C and radio contrast media [1,2]. We report the typical case of SDRIFE, met all of the criteria, induced by valacycrovir, a L-valine ester of acyclovir used for the treatment of herpetic infection. 
Although patch testing is essential for the diagnosis of SDRIFE, the rate of positive tests is not high and estimated at approximately 50% [1,3]. In our case, results of patch testing with valacyclovir 10% pet on involved arm skin was positive, which was however negative on the uninvolved back skin. In the previous report of valacycrovir-induced SDRIFE [3], the patch testing with valacyclovir 20% pet on the uninvolved back skin resulted in negative. Although there has been no evidence on the most suitable site for patch testing in SDRIFE, we showed the usefulness of skin patch test on the lesional skin to provoke a positive response as in fixed drug eruption. 

1. Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis. 2004;51:297-310.
2. Miyahara A, Kawashima H, Okubo Y, Hoshika A. A new proposal for a clinical-oriented subclassification of baboon syndrome and a review of baboon syndrome. Asian Pac J Allergy Immunol. 2011;29:150-60.
3. Daito J, Hanada K, Katoh N, Katoh S, Sakamoto K, Asai J, et al. Symmetrical drug-related intertriginous and flexural exanthema caused by valacyclovir. Dermatology. 2009;218:60-2.



Other Resources

Our Dermatology Online

Current Issue
All Issues
Instruction for authors
Submit Manuscripts
Ethics in Publishing
For Reviewers
Editors & Publishers 
Contact Us